Alert archive / Oregon / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Apr 23, 2012, 2:20 PM PDT for Lake County, Oregon; Modoc County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2012, 2:20 PM PDT (21:20 UTC)
- Expired
- Apr 23, 2012, 3:00 PM PDT
- In force
- 40 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Modoc County, CA, Lake County, OR
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS56 KMFR 232120 SVRMFR CAC049-ORC037-232200- /O.NEW.KMFR.SV.W.0005.120423T2120Z-120423T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 220 PM PDT MON APR 23 2012 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MODOC COUNTY IN NORTHERN CALIFORNIA... SOUTH CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON... THIS INCLUDES THE CITY OF LAKEVIEW... * UNTIL 300 PM PDT * AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 23 MILES SOUTHWEST OF LAKEVIEW...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4234 12076 4231 12031 4179 12045 4182 12077 TIME...MOT...LOC 2120Z 188DEG 25KT 4191 12055 $$ SVEN
2 follow-up statements
350 WWUS56 KMFR 232149 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 249 PM PDT MON APR 23 2012 CAC049-ORC037-232200- /O.CON.KMFR.SV.W.0005.000000T0000Z-120423T2200Z/ MODOC CA-LAKE OR- 249 PM PDT MON APR 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR SOUTH CENTRAL LAKE AND NORTH CENTRAL MODOC COUNTIES... AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF LAKEVIEW...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A VERY SHORT LIVED FUNNEL CLOUD WAS REPORTED WITH THIS STORM...NO OTHER REPORTS WERE RECIEVED ON THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4234 12076 4231 12031 4179 12045 4182 12077 TIME...MOT...LOC 2148Z 188DEG 25KT 4210 12051 $$ SVEN
274 WWUS56 KMFR 232159 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 259 PM PDT MON APR 23 2012 CAC049-ORC037-232209- /O.EXP.KMFR.SV.W.0005.000000T0000Z-120423T2200Z/ MODOC CA-LAKE OR- 259 PM PDT MON APR 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE AND NORTH CENTRAL MODOC COUNTIES WILL EXPIRE AT 300 PM PDT... GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THESE STORMS. LAT...LON 4234 12076 4231 12031 4179 12045 4182 12077 TIME...MOT...LOC 2159Z 188DEG 25KT 4218 12050 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:55 AM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Apr 23, 8:55 AM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 855 AM PDT MON APR 23 2012 .DISCUSSION...THERE IS CONSIDERABLE STRATUS AND FOG ALONG THE COAST THIS MORNING. IT WILL BE MORE PERSISTENT THAN YESTERDAY, BUT WE STILL SHOULD SEE ENOUGH MIXING THIS AFTERNOON FOR IT TO BACK JUST OFFSHORE BEFORE RETURNING IN FORCE TONIGHT. OTHERWISE, CLEAR SKIES PREVAIL THIS MORNING. THANKS TO FULL SUNSHINE, WE WILL SEE ANOTHER WARM AFTERNOON, BUT NOT QUITE AS WARM AS YESTERDAY AS WE GET EARLIER AND MORE EXTENSIVE CUMULUS DEVELOPMENT. WE ARE STILL ON TRACK TO SEE AT LEAST SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. 12Z MODEL DATA SHOW INSTABILITY AND SHEAR PARAMETERS SIMILAR TO WHAT WE'VE SEEN FOR SEVERAL DAYS NOW WITH THE ADDED KICK FROM INCREASED MOISTURE AND A SHORT WAVE MOVING UP THROUGH THE SOUTHERLY FLOW. WE COULD SEE HAIL IN THE STRONGER STORMS, WITH SEVERE HAIL NOT OUT OF THE QUESTION, BUT STILL THINK THE GREATER THREAT IS FOR SEVERE WIND GUSTS WITH THE INVERTED V NATURE OF SOUNDINGS. THIS IS ESPECIALLY TRUE ON THE EAST SIDE. IT IS INTERESTING TO NOTE THAT ALL THE MODELS EXCEPT THE NAM SHOW A FOCUS OF SHOWERS/STORMS WITH SIGNIFICANT QPF AMOUNTS ON THE WEST SIDE, ESPECIALLY FROM THE UMPQUA DIVIDE NORTH. AT ANY RATE, WE EXPECT TO SEE STORMS DEVELOP OVER THE MOUNTAINS (ESPECIALLY THE TRINITY/ALPS, SISKIYOUS, AND SOUTHERN CASCADES) AND THEN MOVE NORTH. THERE IS ALSO A FOCUS OF DEVELOPMENT OVER THE WARNERS WHICH SPREADS NORTH ACROSS THE EAST SIDE. THE CURRENT FORECAST HAS ALL THIS COVERED, SO AM NOT EXPECTING ANY UPDATES THIS MORNING. -WRIGHT && .AVIATION...IFR CIGS/VIS IN STRATUS/FG CONTINUE ALONG THE COAST THIS MORNING. EXPECT THIS TO RETREAT OFFSHORE BY LATE MORNING. INCREASING INSTABILITY AND A SHORT WAVE MOVING UP FROM THE SOUTH WILL CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING FOR INLAND AREAS WITH THE POTENTIAL FOR GUSTY WINDS AND HAIL; OTHERWISE VFR. THE GREATEST THUNDERSTORM ACTIVITY WILL BE OVER THE MOUNTAINS...WITH THUNDERSTORMS LASTING UNTIL A LITTLE AFTER SUNSET. WIDESPREAD MVFR/IFR CIGS WILL PUSH BACK INTO THE COAST TONIGHT THEN SPREAD INTO THE UMPQUA BASIN AND MUCH OF THE WEST SIDE BY TUESDAY MORNING. && .PREV DISCUSSION... /ISSUED 323 AM PDT MON APR 23 2012/ SHORT TERM...TODAY'S FOCUS WILL BE ON CONVECTIVE POTENTIAL FOR THIS AFTERNOON AND EVENING. THE STRONG RIDGE THAT WAS IN PLACE THIS WEEKEND HAS SHIFTED OVER THE FOUR CORNERS REGION. AN UPPER LEVEL LOW OFFSHORE NEAR 35N 135W WILL CONTINUE TO DIVE SOUTHEASTWARD TODAY. DEEP SOUTH FLOW IS IN PLACE ALOFT OVER THE AREA WITH MODEST MOISTURE IN THE LOW TO MID LEVELS. SUNSHINE THIS MORNING WILL SEND TEMPERATURES BACK INTO THE 80S OVER MOST INLAND AREAS. THERE COULD STILL BE A FEW RECORD HIGHS, BUT THIS IS THE LAST REAL WARM DAY FOR AWHILE. BUFR SOUNDINGS INDICATE PRECIPITABLE WATER VALUES IN EXCESS OF 1.00 INCH DEVELOPING THIS AFTERNOON. THIS IS IN ADVANCE OF A SHORT WAVE THAT WILL RIDE NORTHWARD THROUGH CALIFORNIA/GREAT BASIN ALONG THE WESTERN PERIPHERY OF THE RIDGE. THE SHORT WAVE IS NOT ALL THAT IMPRESSIVE ON THE MODEL GUIDANCE THIS MORNING...BUT THIS ONE WILL ARRIVE OVER NORTHERN CALIFORNIA AND SOUTHWESTERN OREGON AT PEAK HEATING THIS AFTERNOON AND WILL BE MOVING INTO A SUBSTANTIALLY UNSTABLE AIR MASS. MODELS DEPICT WIDESPREAD NEGATIVE LIFTED INDICES IN THE -3 TO -6 RANGE WITH ML CAPES IN EXCESS OF 1000 J/KG. EXPECT STORMS TO INITIATE IN TWO AREAS...ONE OVER THE TRINITY ALPS/MARBLE MOUNTAINS/SISKIYOUS AND ANOTHER OVER THE NORTHERN SIERRA/WARNERS AROUND OR JUST AFTER 2 PM. THESE SPREAD NORTHWARD UP ALONG THE CASCADES AND ALSO THE EAST SIDE THROUGH EARLY THIS EVENING. 700-500MB FLOW SHOULD BE SUFFICIENT TO ALLOW SOME OF THE STORMS TO DRIFT OVER THE VALLEYS DURING THE LATE AFTERNOON AND EVENING. THE MAIN THREATS WITH THE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. BUT SOME OF THE STRONGER CELLS WILL HAVE THE POTENTIAL TO PRODUCE STRONG OUTFLOW WINDS AND HAIL. WITH THE LOSS ON INSTABILITY STORMS SHOULD DWINDLE TO SHOWERS OVERNIGHT MONDAY. WITH A SIGNIFICANT MARINE PUSH EXPECTED LATE MONDAY NIGHT...EXPECT PLENTY OF CLOUDS AND FOG ALONG THE COAST SPREADING INTO THE UMPQUA BASIN AND MUCH OF THE WEST SIDE BY TUESDAY MORNING. AS A RESULT TUESDAY WILL BE 10-15 DEGREES COOLER ACROSS THE AREA. THE SPLIT TROUGH OFFSHORE WILL BEGIN MOVING INLAND AND THERE IS STILL SOME SMALL CHANCES FOR SHOWERS, BUT THUNDER POTENTIAL WILL BE MUCH REDUCED. BY WEDNESDAY, THE NEXT STRONG LOW WILL DROP IN FROM THE NORTH PACIFIC AND EXPECT SHOWER COVERAGE TO INCREASE AGAIN. THERE IS STILL A SUBSTANTIAL SOUTHWEST FLOW ALOFT AHEAD OF THIS FEATURE AND ENOUGH INSTABILITY MAY CAUSE SOME THUNDERSTORMS TO DEVELOP... BUT MOST OF THESE WILL BE ALONG AND EAST OF THE CASCADES. THE PACIFIC COLD FRONT WILL FINALLY PUSH ONSHORE WEDNESDAY NIGHT WITH RAIN FOLLOWED BY LOWERING SNOW LEVELS. /SPILDE LONG TERM...NO CHANGES...FROM SUNDAY AFTERNOON'S DISCUSSION...THURSDAY THROUGH SUNDAY...THE MODELS ALL SHOW REASONABLE AGREEMENT IN THE PATTERN/S EVOLUTION DURING THIS PERIOD. A DEEP TROUGH JUST OFFSHORE AT THE START OF THE PERIOD IS EXPECTED TO COME INLAND DURING THE DAY THURSDAY. HIGH TEMPERATURES WILL TURN NOTICEABLY COOLER THIS DAY WITH PLENTY OF CLOUD COVER AND AREAS OF RAIN ACROSS THE ENTIRE CWA. CONFIDENCE IS FAIRLY HIGH THAT MOST PLACES FROM THE CASCADES WEST TO THE COAST WILL PICK UP A DECENT AMOUNT OF RAIN, SO THE POSSIBILITY OF PRECIPITATION WAS RAISED EVEN HIGHER. SNOW LEVELS WILL START TO FALL FROM WEST TO EAST THURSDAY INTO THURSDAY NIGHT AS THE TROUGH AXIS MOVES FARTHER EAST AND CLEARS THE CWA BY EARLY FRIDAY MORNING. MOST OF THE STEADY PRECIPITATION WILL HAVE MOVED EAST OF THE CWA BY THURSDAY EVENING THAT ONLY SCATTERED SNOW SHOWERS ARE EXPECTED TO REMAIN WHEN SNOW LEVELS REACH 3500 TO 4500 FEET THURSDAY NIGHT. A RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST FRIDAY WITH THE CWA UNDER A FAST NORTHWEST FLOW, AND THIS IS EXPECTED TO CONTINUE THROUGH THE WEEKEND. A FEW SHOWERS ARE STILL POSSIBLE ALONG THE COAST INTO THE UMPQUA BASIN AND CASCADES FRIDAY THROUGH SATURDAY AS AN AREA OF LIGHT WARM ADVECTION PRECIPITATION MAY ARRIVE FROM THE WEST. WE LOWERED POPS AND RAISED HIGH TEMPERATURES ELSEWHERE AS THIS PATTERN BEGINS TO DRY US OUT AGAIN AND WARM US BACK UP TO NORMAL OR SLIGHTLY ABOVE. IF THIS TREND CONTINUES...WE MAY BE ABLE TO FURTHER REDUCE POPS AND RAISE HIGH TEMPERATURES IN SUBSEQUENT FCST UPDATES. /MAW && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PZ...NONE.
Hazardous weather outlook, Apr 23, 4:08 AM PDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 408 AM PDT MON APR 23 2012 CAZ080>085-ORZ023>031-240800- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 408 AM PDT MON APR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE AREA. THE MAIN THREAT FROM THE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. BUT THERE IS ALSO THE POTENTIAL FOR SOME OF THE STRONGEST STORMS TO PRODUCE GUSTY OUTFLOW WINDS AND HAIL. THUNDERSTORMS WILL DIMINISH TO SHOWERS LATER TONIGHT AS THE ATMOSPHERE STABILIZES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF LIGHTNING...STRONG WIND GUSTS AND HAIL ARE ENCOURAGED THIS AFTERNOON AND EVENING. SPILDE
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:12 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 48 min |
| Apr 23, 4:31 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Josephine | 29 min |
| Apr 23, 3:11 PM PDT | Severe Thunderstorm Warning | MFR | Modoc | 25 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2012Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.